Hail, Webster
- When
- August 16, 11:55 AM CST
- Where
- Webster County, 1.49 mi SSW of Seymour
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.130, -92.790
A rather strong cold front and upper level shortwave moved across the Missouri Ozarks causing strong to severe storms to develop. These storms mainly produced damaging wind gusts and a several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A rather strong cold front and upper level shortwave moved across the Missouri Ozarks causing strong to severe storms to develop. These storms mainly produced damaging wind gusts and a several reports of large hail. Two people were injured from a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 11:47 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT THU AUG 16 2012 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THE ATMOSPHERE IS BECOMING QUITE UNSTABLE EARLY THIS AFTERNOON WITH THE HEATING OF THE DAY. LATEST ANALYSIS SHOWS MLCAPE VALUES IN THE 2000 TO 3000 J/KG RANGE AHEAD OF THE FRONT. THE CAP IS WEAKENING AND SHOULD BE BREAKABLE NOW...BY THE PRE-FRONTAL TROUGH AND COLD FRONT. TWO AREAS OF THUNDERSTORM DEVELOPMENT ARE EXPECTED THIS AFTERNOON...ONE ACROSS SOUTH CENTRAL MISSOURI...GENERALLY SOUTH OF A CRANE TO NIXA TO SALEM MISSOURI LINE ALONG THE PRE-FRONTAL BOUNDARY. THE OTHER AREA WILL BE ALONG THE COLD FRONT...THAT IS CURRENTLY NEAR A PITTSBURG KANSAS TO VIENNA MISSOURI LINE...AS IT MOVES SOUTHEAST INTO THIS EVENING. THETA-E DIFFERENCES ARE IN THE 25 TO 30K RANGE...AND WITH THE AMOUNT OF INSTABILITY IN PLACE...STRONG DOWN BURST WINDS WILL BE POSSIBLE WITH THE STRONGER UPDRAFTS. DEEP LAYER SHEAR IS AND WILL REMAIN ON THE WEAK SIDE AHEAD OF THE FRONT TODAY. THIS WILL RESULT IN THE STORMS BEING MORE SHORT LIVED WITH ISOLATED TO SCATTERED STORMS EXPECTED. HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...AS THERE IS A GOOD AMOUNT OF INSTABILITY IN THE HAIL GROWTH ZONE AND STEEP LAPSE RATES IN PLACE. HOWEVER...WITH THE LACK OF DEEP LAYER SHEAR THE UPDRAFTS WILL BE MORE SHORT LIVED...AND GIVEN THE WARM ATMOSPHERE MAY LIMIT THE LARGE HAIL GROWTH POTENTIAL. EXPECT DIME TO NICKEL SIZE HAIL TO BE THE COMMON HAIL SIZE THIS AFTERNOON WITH A FEW OF THE STRONGEST STORMS PRODUCING UP TO QUARTER SIZE HAIL. THE FRONT AND SEVERE WEATHER POTENTIAL SHOULD SHIFT INTO ARKANSAS BY THE MID EVENING HOURS. WISE && .DISCUSSION... THIS WAS A RATHER DIFFICULT FORECAST AS THERE ARE SEVERAL VARIABLES THAT COULD LEAD TO A BUSTED FORECAST INTO THE UPCOMING WEEKEND. THE MAIN FORECAST CONCERN REMAINS THE CONVECTIVE AND ATTENDANT SEVERE POTENTIAL AS A COLD FRONT MOVES THROUGH THE REGION OVER THE NEXT 24 HOURS. WHILE THE SURFACE FRONT WILL UNDOUBTEDLY CLEAR THE AREA...THE 850 FRONT MAY NOT CLEAR BY ALL THAT MUCH. THAT LEAVES CONCERNS FOR AT LEAST LOW PRECIPITATION POTENTIAL INTO THIS WEEKEND ACROSS SOUTHERN MISSOURI. CLOUDS WILL ALSO PLAY A ROLE IN WHAT WAS A TOUGH TEMPERATURE FORECAST. CURRENTLY...STRONG SHORT WAVE ENERGY IS DIGGING SOUTHEAST ACROSS WESTERN ONTARIO. A COLD FRONT EXTENDS FROM EASTERN MINNESOTA THROUGH EASTERN NEBRASKA AND BACK INTO NORTHWESTERN KANSAS. PRETTY IMPRESSIVE PRESSURE RISES ARE NOTED BEHIND THE FRONT ACROSS THE CENTRAL HIGH PLAINS...WITH 3 HOUR VALUES UP AROUND 6 MB. ANOTHER WEAK FRONTAL BOUNDARY EXTENDS FROM SOUTHERN KANSAS INTO NORTHEASTERN OKLAHOMA AND THEN DIVES SOUTHEAST INTO CENTRAL ARKANSAS. THIS FRONT SEPARATES LOW 60 DEW POINTS FROM MIDDLE AND UPPER 60 DEW POINTS. AS OF 3 AM...THE CLOSEST CONVECTION WAS OCCURRING ACROSS EASTERN KANSAS AND SOUTHERN IOWA. AS WE HEAD INTO TODAY...ONE OF THE FIRST PUZZLE PIECES APPEARS TO BE A MID LEVEL SH0RT WAVE TROUGH/VORT LOBE DIVING SOUTHEAST OUT OF THE CENTRAL PLAINS. THIS FEATURE IS AHEAD OF THE MAIN FRONT...WITH HIGH RESOLUTION MODELS INSISTING ON BREAKING OUT WEAK CONVECTION THIS MORNING AS IT QUICKLY DIVES SOUTHEAST ACROSS MISSOURI. HAVE DECIDED TO GENERALLY GO WITH 30-40 POPS NEARLY AREA WIDE TO COVER THIS. THE MAIN SYNOPTIC COLD FRONT SHOULD THEN MOVE INTO WEST CENTRAL MISSOURI BY MIDDAY. IT IS TOUGH TO SAY AT THIS POINT WHAT EFFECTS THE FIRST WAVE WILL HAVE ON INSTABILITY AND THE CAPPING INVERSION. THERE IS SOME CONCERN THAT PORTIONS OF WEST CENTRAL MISSOURI AND SOUTHEASTERN KANSAS MAY NOT FULLY DESTABILIZE AHEAD OF THE FRONTAL PASSAGE. AREAS CLOSER TO THE INTERSTATE 44 CORRIDOR ON DOWN INTO SOUTH CENTRAL MISSOURI SHOULD STAND A BETTER CHANCE AT SEEING SURFACE BASED CONVECTION THIS AFTERNOON. HAVE GONE WITH HIGH CHANCE POPS UP TOWARDS NEVADA AND DOWN ACROSS FAR SOUTH CENTRAL MISSOURI...WITH LIKLIES SANDWICHED IN BETWEEN ALONG THE OZARK PLATEAU. TEMPERATURES TODAY SHOULD BE FAIRLY CLOSE TO NORMAL...WITH UPPER 80S AND LOWER 90S FOR HIGHS. HIGHS OVER MANY AREAS MAY OCCUR IN THE LATE MORNING AND EARLY AFTERNOON AHEAD OF THAT FRONT. SPEAKING OF THE FRONT...INDICATIONS ARE THAT IT SHOULD THEN CLEAR SOUTH CENTRAL MISSOURI THIS EVENING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SURFACE FRONT SHOULD FOLLOW SUIT AND END FROM NORTH TO SOUTH...WITH A COOLER AIRMASS BEGINNING TO FILTER INTO THE REGION. VERY LITTLE HAS CHANGED WITH THE SEVERE POTENTIAL FROM THIS AFTERNOON INTO EARLY THIS EVENING. MLCAPE VALUES ARE STILL EXPECTED TO BE IN THE 2000 TO 3000 J/KG RANGE...WITH 0-6 KM BULK SHEAR GENERALLY AT OR BELOW 20 KNOTS. CAPE AMOUNTS MAY VARY CONSIDERABLY OVER LOCALIZED AREAS GIVEN WHAT HAPPENS WITH ANY MORNING ACTIVITY AND RESULTING OUTFLOW. NEVERTHELESS...STORMS THAT DEVELOP ALONG THE FRONT WILL BE RATHER DISORGANIZED DUE TO THE WEAK SHEAR...AND WILL QUICKLY BECOME POST FRONTAL. SHORT RANGE MODELS HAVE SHOWN A SLIGHT UPTICK IN LOW LEVEL THETA-E DIFFERENTIALS...BUT AGAIN THIS WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS THIS MORNING. WITH VALUES IN THE MID 20S TO LOWER 30S KELVIN...THERE WILL BE A WIND DAMAGE THREAT. WILL ALSO MAINTAIN JUST A LOW END SEVERE HAIL THREAT GIVEN THE HIGHER VALUES OF CAPE...BUT WEAK LARGE SCALE SHEAR. AS IF TODAY AND THIS EVENING WASN'T A CHALLENGE...OVERNIGHT TONIGHT IS NO PICNIC EITHER. THE HEIGHT FALLS ASSOCIATED WITH THE MAIN UPPER LEVEL WAVE WILL NOT ARRIVE UNTIL LATER TONIGHT. ADDITIONALLY...MODELS CONTINUE TO HINT AT THE OZARKS BEING INFLUENCED BY THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE 850 MB FRONT SLOW TO CLEAR THE AREA...THERE APPEARS TO BE A REASONABLE CHANCE FOR REGENERATION OF CONVECTION WITH PARCELS ROOTED IN THE 800 TO 850 MB LAYER. HAVE GONE WITH CHANCE POPS LATER TONIGHT AND WILL LET THE DAY SHIFT REASSESS THIS POTENTIAL. AS WAS STATED IN THE OPENING PARAGRAPH...THAT 850 MB FRONT MAY NOT GET ALL THAT FAR SOUTH OF THE AREA AS WE HEAD INTO FRIDAY AND THIS WEEKEND. IF THE ELEVATED CONVECTION SCENARIO PANS OUT LATE TONIGHT...WE MAY INITIALLY HAVE TO DEAL WITH LEFTOVERS FRIDAY MORNING ACROSS SOUTHERN MISSOURI. MODELS THEN SHOW A SOMEWHAT INTERESTING SCENARIO SETTING UP FOR FRIDAY NIGHT INTO PERHAPS SATURDAY MORNING. A CYCLONIC AND WEAKLY DIFFLUENT NORTHWESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION BY THIS POINT. SEVERAL MODELS THEN STRENGTHEN AN UPPER LEVEL JET STREAK AND AGAIN DEPICT THE OZARKS BEING INFLUENCED BY ITS RIGHT ENTRANCE REGION. MODELS ARE ALSO SHOWING A DECENT AMOUNT OF ISENTROPIC ASCENT IN THE 310 TO 315 K LAYER AS A LOW LEVEL JET VEERS INTO THE REGION. HAVE THEREFORE PLACED CHANCE POPS OVER FAR SOUTHWESTERN MISSOURI FOR FRIDAY NIGHT...TAPERING THEM OFF THE FURTHER NORTH AND EAST YOU GO. THERE MAY BE JUST ENOUGH ELEVATED INSTABILITY ACROSS FAR SOUTHWESTERN MISSOURI FOR A RUMBLE OF THUNDER. WE WILL STAY IN THAT CYCLONIC NORTHWESTERLY FLOW INTO SUNDAY...BUT AM NOT SEEING ENOUGH IN THE WAY OF SYNOPTIC SCALE SIGNALS TO CARRY MORE THAN 10 POPS AT THIS TIME. THESE LIFTING MECHANISMS AND ASSOCIATED CLOUD COVER WILL ALSO HAVE APPRECIABLE IMPACTS ON TEMPERATURES. HAVE GONE WITH A CONSENSUS APPROACH FOR NOW THROUGH THE WEEKEND...BUT LATER TWEAKS WILL BE A GOOD BET. ONE THING THAT IS FOR SURE IS A RETURN TO BELOW NORMAL TEMPERATURES. THE LONG WAVE PATTERN WILL THEN SLOWLY TRANSITION TO MORE OF A STRAIGHT NORTHWEST FLOW EARLY NEXT WEEK...EVENTUALLY BECOMING MORE ZONAL BY THE END OF THE WEEK. THIS WILL RESULT IN A SLOW WARMING TREND ACROSS THE REGION...WITH NEAR NORMAL TEMPERATURES EXPECTED BY MID WEEK. MODEL CONSISTENCY REMAINS TOO POOR TO PIN DOWN ANY TIME PERIOD WITH ENHANCED PRECIPITATION CHANCES. HAVE THEREFORE STUCK CLOSE TO CLIMATOLOGY. SCHAUMANN && .AVIATION... FOR THE 18Z KSGF...KJLN AND KBBG TAFS...A COLD FRONT IS CURRENTLY PUSHING SOUTHEAST TOWARDS THE AREA EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ALONG THE FRONT IN THE NEXT COUPLE HOURS JUST NORTH OF THE KJLN AND KSGF TAF SITES. THE FRONT AND THUNDERSTORM DEVELOPMENT WILL THEN SLIDE SOUTHEAST INTO THE EARLY EVENING HOURS. HAVE COVERED THE THUNDERSTORMS POTENTIAL WITH TEMPO GROUPS IN THE TAFS THIS AFTERNOON INTO EARLY THIS EVENING. BEHIND THE FRONT ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO FRIDAY MORNING. THE COVERAGE IS STILL IN QUESTION WITH THIS ACTIVITY AND HAVE NOT INCLUDED IN THIS TAF. WINDS WILL BECOME MORE NORTHERLY BEHIND THE FRONT TONIGHT INTO FRIDAY MORNING. CEILINGS WILL LOWER INTO THE MVFR RANGE...AND POSSIBLY IFR AT THE KBBG SITE OVERNIGHT BEHIND THE FRONT. CEILINGS SHOULD THEN BEGIN TO RISE DURING BY THE MID MORNING HOURS ON FRIDAY. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT THU AUG 16 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1222 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED ACROSS PORTIONS OF SOUTHERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT BY THE MID AFTERNOON HOURS INTO EARLY THIS EVENING AS THE FRONT MOVES TO THE SOUTHEAST. THIS ACTIVITY WILL GENERALLY AFFECT LOCATIONS ALONG AND SOUTH OF A PITTSBURG KANSAS TO VIENNA MISSOURI LINE. DAMAGING STRAIGHT LINE WINDS OVER 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY RISK WITH THESE STORMS. FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS WILL ALSO BE HAZARDS WITH THESE STORMS. ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE OVERNIGHT ACROSS THE OUTLOOK AREA. OCCASIONAL LIGHTNING STRIKES... BRIEF HEAVY DOWNPOURS...AND PERHAPS SOME SMALL HAIL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY NIGHT ACROSS FAR SOUTHERN MISSOURI AND SOUTHEASTERN KANSAS. OCCASIONAL LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF A PITTSBURG KANSAS TO VIENNA MISSOURI LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1242 PM CDT THU AUG 16 2012 MOZ095-096-161830- CHRISTIAN MO-DOUGLAS MO- 1242 PM CDT THU AUG 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 130 PM CDT... AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPARTA...OR 6 MILES EAST OF OZARK...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BRUNER...CHADWICK...CHRISTIAN CENTER... DOGWOOD...ELKHEAD...KELTNER...LINDEN...OLDFIELD AND SPARTA. PEOPLE IN EASTERN CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES... INCLUDING SPARTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3704 9279 3687 9284 3692 9320 3705 9317 TIME...MOT...LOC 1742Z 270DEG 13KT 3701 9308 LINDENBERG
The national radar mosaic for the moment the first event began.
23 hail, 10 thunderstorm wind, 2 lightning. Local standard time, as filed.
A COOP observer from Round Springs had a large tree blown down in their yard and nickel sized hail.
A barn was destroyed by downburst winds.
Wind gusts up to 60 mph were estimated.
Wind gusts were estimated from 50 to 60 mph and dime sized hail was reported.
Wind gusts from 50 to 60 mph were estimated with small limbs blown down. Dime size hail was reported.
Wind gusts up to 60 mph were estimated near Highway JJ and Highway 38.
Several cars had dents and cracked wind shields.
Several small to medium sized tree branches were broken.
Large tree branches up to five inches in diameter were blown down across CC Highway just east of Main Street.
About two-thirds of a roof was blown off of a mobile home.
A mother and her daughter were struck by lightning. The bolt hit the house and traveled through a kitchen outlet. The two women were taken to a local hospital and were later released. No fire was caused by the bolt but some minor damage from the bolt was visible in the kitchen by charring around the outlet.
Mostly dime sized hail with a few up to the size of quarters were reported. NWS employee automated backyard AcuRite weather station reported a 46 mph wind gust and nearly 2 inches of rainfall in one hour. Minor street flooding was reported due to the heavy rainfall.
Several large tree branches were knocked down. A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391782, 391783, 391784, 391786, 391804, 391787, 391788, 391805, 391821, 391822, 391789, 391794, 391795, 391796, 391823, 391824, 391797, 391798, 391799, 391800, 391801, 391816, 391828, 391808, 391809, 391811, 391815, 391814, 391830, 391810, 391813, 391812, 391817, 391818, 391819.